Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 412, NWS Norman, OK

July 4, 2011Johnston County, Murray County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 4, 2011, 8:15 PM CDT for Johnston County, Murray County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 8:15 PM CDT (01:15 UTC)
Expired
Jul 4, 2011, 9:00 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Johnston County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 120 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:25 PM CDTTSTM WND DMGRavia, OKLARGE TREES AND TREE LIMBS DOWNED ACROSS ROADS AND POWER LINES, RESULTING IN SPOTTY POWER OUTAGES. REPORTED BY JOHNSTON COUNTY EMERGENCY MANAGEMENT. CORRECTED TIME.
Jul 4, 9:00 PM CDTTSTM WND DMGRavia, OKLARGE TREES AND TREE LIMBS DOWNED ACROSS ROADS AND POWER LINES, RESULTING IN SPOTTY POWER OUTAGES. REPORTED BY RAVIA EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
3080 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS54 KOUN 050115
SVROUN
OKC069-099-050200-
/O.NEW.KOUN.SV.W.0412.110705T0115Z-110705T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHEASTERN MURRAY COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 900 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR MILL CREEK...MOVING SOUTH AT 10 MPH. STRONG AND
  DAMAGING WINDS ALSO MAY OCCUR WELL AHEAD OF THE STORM.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE MILL CREEK...RAVIA AND REAGAN.

LAT...LON 3426 9659 3420 9688 3447 9695 3452 9675
TIME...MOT...LOC 0115Z 340DEG 10KT 3440 9681

$$


..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:16 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 4, 6:16 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT MON JUL 4 2011

.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF THE
AREA FOR A COUPLE OF HOURS THIS EVENING AND COULD INCLUDE KOKC...
KOUN.. KCSM... KHBR... KLAW AND KSPS. EVEN IF A STORM DOES NOT
AFFECT A PARTICULAR AIRPORT ITSELF... THE OUTFLOW FROM THESE
THUNDERSTORMS WILL CREATE VARIABLE WINDS AND AT TIMES GUSTY WINDS.
THESE SHOWERS AND STORMS SHOULD DIMINISH MID TO LATE EVENING
ACROSS THE AREA. ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE
AGAIN IN SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA
TOMORROW BUT THE LOW PROBABILITY AT ANY AIRPORT IS TOO LOW TO
INCLUDE A PROB30 OR TEMPO GROUP AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT MON JUL 4 2011/

DISCUSSION...ANOTHER HOT DAY WITH WIDELY SCATTERED SMALL
THUNDERSTORMS. A STALLED SYNOPTIC FRONT WAS EASY TO LOCATE FROM
NORTHEAST ARKANSAS INTO THE EASTERN STATES...BUT WAS LESS WELL
DEFINED IN OK AND KS. OUTFLOW FROM THE PREVIOUS DAY HAD ESTABLISHED A
MORE MEANINGFUL BOUNDARY FROM NEAR WICHITA FALLS UP TO FORT COBB AND
OVER TOWARD PURCELL AND MCALESTER. EXPECT SCATTERED MULTICELL
THUNDERSTORMS TO PROPAGATE SOUTHWARD THROUGH A WEAKLY UNSTABLE AIR
MASS SOUTH OF THE BOUNDARY. ISOLATED STORMS ARE POSSIBLE FARTHER
NORTH...BUT SHOULD BE FEWER IN NUMBER AND OF EVEN LESSER STRENGTH.

A MID LEVEL TROUGH AXIS...ORIENTED WEST TO EAST...WILL ALSO FAVOR
THE BULK OF CONVECTIVE ACTIVITY SHIFTING TOWARD THE RED RIVER BY
THIS EVENING...AND THE SAME AREA LOOKS TO BE FAVORED ON TUESDAY.
THEN ATTENTION WILL SHIFT BACK TO THE NORTH AS THE NEXT FRONTAL
SYSTEM GATHERS OVER THE CENTRAL PLAINS. SUCCESSIVE ROUNDS OF STORMS
SHOULD ROLL EAST FROM THE HIGH PLAINS BEGINNING TUESDAY EVENING IN
NEBRASKA. JUDGING BY THE AMPLITUDE OF THE ASSOCIATED UPPER TROUGH...
IT SEEMS THE NAM IS TOO AGGRESSIVE AT PUSHING THE FRONT AND
CONVECTIVE OUTFLOW INTO OKLAHOMA ON WEDNESDAY. BUT THE PATTERN DOES
LOOK FAVORABLE FOR THE SECOND ROUND OF STORMS TO REACH NORTHERN
OKLAHOMA ON THURSDAY MORNING. OPPORTUNITIES FOR LOOSELY ORGANIZED
RAINFALL MAY THEN PERSIST THROUGH FRIDAY...BUT MAINLY NORTH AND EAST.

BREEZY SOUTH WINDS MAY BEGIN IN NORTHWEST OKLAHOMA ON THURSDAY...BUT
WILL OVERSPREAD MORE OF THE REGION BEGINNING FRIDAY. THIS WILL OCCUR
IN RESPONSE TO INCREASED ZONAL FLOW OVER THE MOUNTAINS AND LEE
TROUGHING AT SURFACE...WHILE HEIGHTS BUILD OVER THE SOUTHERN PLAINS.
THUS...WE WILL BE LOOKING AT HOTTER...BREEZY WEATHER THIS UPCOMING
WEEKEND...ESPECIALLY WEST. THUS...DISCUSSION OF RED FLAG
CONDITIONS WILL LIKELY RESUME. THE RIDGE DOES REMAIN SOMEWHAT
FLAT...HOWEVER...AND THE GFS CONTINUES TO OFFER AT LEAST SOME HOPE
OF EASTERLY WAVES MOVING UP FROM THE GULF COAST NEXT WEEK...WHICH
COULD INJECT A LITTLE MORE HUMIDITY AND DIURNAL THUNDERSTORM
ACTIVITY INTO THE MIX.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74 103  75 102 /  10  10   0  10
HOBART OK         76 105  77 104 /  10  10   0  10
WICHITA FALLS TX  76 106  77 105 /  30  10   0  10
GAGE OK           74 103  74 101 /  10  10   0  20
PONCA CITY OK     73  99  75  96 /  10  10  10  20
DURANT OK         73 101  74 100 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 4, 4:15 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT MON JUL 4 2011

OKZ004>048-050>052-TXZ083>090-051000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
415 PM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY.

DISCUSSION...
SEVERAL SHOWERS AND THUNDERSTORMS WILL BE SEEN THROUGH AT LEAST
MID-EVENING...ESPECIALLY ACROSS CENTRAL AND SOUTHERN PORTIONS OF
OKLAHOMA. THE SLOW MOVEMENT AND RELATIVELY SMALL SIZE OF THE SHOWERS
AND STORMS WILL RESULT IN MOST LOCATIONS REMAINING DRY. WITH A DEEP
LAYER OF HOT AND DRY AIR BELOW THE STORM BASES...STRONG WIND GUSTS
WILL BE POSSIBLE WITH THE STRONGER STORMS. TOWARD SUNSET...MOST IF
NOT ALL OF THE SHOWERS AND STORMS ARE EXPECTED TO DISSIPATE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
                   NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY A PARTICULAR STORM WILL BECOME SEVERE...20 PERCENT.

OTHER HAZARDOUS WEATHER...
A HOT AIRMASS AND HIGH LEVELS OF WILDFIRE POTENTIAL...ESPECIALLY IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...WILL CONTINUE TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FROM
WEDNESDAY THROUGH FRIDAY...MAINLY OVER NORTHERN AND EASTERN
OKLAHOMA. THE GREATEST CHANCE FOR STORMS WILL BE ON WEDNESDAY
NIGHT...AS A FRONTAL SYSTEM APPROACHES FROM THE NORTH. ISOLATED
STORMS WILL BE POSSIBLE EACH DAY...PRIMARILY DURING THE AFTERNOON
AND EVENING.

OTHER HAZARDOUS WEATHER...
THERE WILL BE A VERY GRADUAL WARMING TREND THROUGH THE WEEK...SO
THAT HEAT INDEX VALUES WILL RANGE FROM ABOUT 100 TO 107 NEXT
WEEKEND. THE CONTINUING DROUGHT WILL LIKEWISE MAINTAIN AN UNUSUALLY
HIGH RISK OF WILDFIRES THROUGH THE PERIOD...MAINLY ACROSS THE
WESTERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
TUESDAY.

In the hours before

Special weather statement, Jul 4, 5:31 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
531 PM CDT MON JUL 4 2011

OKZ025-042300-
OKLAHOMA OK-
531 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

AT 530 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAKE
ALUMA...MOVING NORTHEAST AT 10 MPH. OTHER STRONG THUNDERSTORMS MAY
DEVELOP OVER OKLAHOMA COUNTY AND PRODUCE STRONG WINDS.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3572 9733 3557 9717 3542 9746 3561 9767

..SPEG.
Special weather statement, Jul 4, 5:48 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT MON JUL 4 2011

OKZ031-042300-
SEMINOLE OK-
548 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SEMINOLE COUNTY.

AT 548 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LITTLE. THE
STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3518 9666 3533 9678 3536 9677 3541 9669
      3539 9665 3541 9659 3541 9657 3530 9646

..SPEG.
Local storm report, Jul 4, 6:06 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     5 SW EL RENO            35.47N 98.01W
07/04/2011  M59 MPH          CANADIAN           OK   AWOS

            MEASURED AT EL RENO REGIONAL AIRPORT /KRQO/. TIME OF GUST
            IS CORRECTED FROM THE 2155Z KRQO OBSERVATION THAT WAS
            DETERMINED TO BE 10 MINUTES TOO FAST.

&&
Special weather statement, Jul 4, 7:46 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT MON JUL 4 2011

OKZ020-026-050115-
LINCOLN OK-PAYNE OK-
746 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES.

AT 746 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF PERKINS...MOVING SOUTHWEST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3613 9701 3602 9683 3584 9699 3593 9714
      3596 9715 3595 9716 3595 9717 3596 9719

..SPEG.
Special weather statement, Jul 4, 7:48 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT MON JUL 4 2011

OKZ041-042-047-050115-
MURRAY OK-JOHNSTON OK-PONTOTOC OK-
748 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...MURRAY AND
PONTOTOC COUNTIES.

AT 749 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
SCULLIN...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3447 9653 3432 9674 3451 9695 3464 9680

..SPEG.
Special weather statement, Jul 4, 8:01 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT MON JUL 4 2011

OKZ046-050130-
CARTER OK-
801 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER COUNTY.

AT 801 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ARDMORE...
MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3420 9728 3431 9717 3419 9696 3418 9697
      3407 9713 3407 9715

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:46 PM CDTSpecial Weather StatementOUNPayne29 min
Jul 4, 7:48 PM CDTSpecial Weather StatementOUNJohnston27 min
Jul 4, 8:01 PM CDTSpecial Weather StatementOUNCarter29 min
Jul 4, 8:43 PM CDTSevere Thunderstorm WarningOUNJohnston, Marshall47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.